FDA Adds Alcohol and Seizure Warnings to Pfizer's Quit-Smoking Pill
the Renal and Urology News take:
The FDA has updated the label of the quit-smoking drug Chantix (varenicline) following reports of adverse events.
Clinicians should inform patients that some people taking Chantix have experienced seizures, typically within the first month of use. Before prescribing the medication, physicians need to evaluate a patient’s history and risk of seizures. Tell patients that a seizure requires immediate medical attention and discontinuation of the smoking cessation medication.
Chantix also may interact with alcohol. Some patients have reported increased intoxication, sometimes with aggressive behavior or amnesia. While on the medication, patients should limit their alcohol intake until they know how the drug affects their tolerance.
Chantix already has a black box warning for potential psychiatric effects. The FDA also encourages patients to notify their doctors if they develop agitation, hostility, aggressive behavior, depressed mood, or unusual changes in behavior or thinking, or if they develop suicidal ideation. Pfizer is conducting a post-marketing study, due out later this year, that may clarify the risks.
In the latest bit of drama surrounding the Chantix quit-smoking pill, the FDA has issued a new safety alert.
However, a Black Box warning, which is the most serious safety alert that can appear on product labeling, was not removed…
Renal and Urology News Articles
- FDA Recalls Drugs Containing Active Ingredient Valsartan
- Correcting Metabolic Acidosis May Preserve Muscle Mass
- Infection Risk Lower in Dialysis Patients With High, Normal Vitamin D
- Urine Cytology May Not Improve Hematuria Evaluation for Bladder Cancer
- Aggressive Therapy Warranted for Gleason 10 Prostate Cancer
NEPHROLOGY & UROLOGY NEWS
- Acute Kidney Injury (AKI)
- Chronic Kidney Disease (CKD)
- Contrast Nephropathy
- Cardiovascular Disease (CVD)
- Diabetic Nephropathy
- End-stage Renal Disease (ESRD)
- Lupus Nephritis
- Peritoneal Dialysis
- Secondary Hyperparathyroidism (SHPT)